Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Jackson, KY

October 24, 2001Lee County, Owsley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Oct 24, 2001, 10:22 PM EDT for Lee County, Owsley County, Kentucky. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 10:22 PM EDT (02:22 UTC)
Expired
Oct 24, 2001, 11:15 PM EDT
In force
53 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Lee County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 11:00 PM EDTThunderstorm WindBeattyville, KYTrees were blown down near Yellow Rock and Bear Track.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS53 KJKL 250222
SVRJKL
KYC129-189-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1022 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY
  OWSLEY COUNTY

* UNTIL 1115 PM EDT

* AT 1022 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST
  OF HEIDELBERG...OR ABOUT 7 MILES WEST OF BEATTYVILLE...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEATTYVILLE AROUND 1030 PM EDT
  ATHOL AROUND 1035 PM EDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING
FOR EAST CENTRAL KENTUCKY.

STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:40 PM EDT, 7 hours 42 minutes earlier.

Area forecast discussion, Oct 24, 2:40 PM EDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT WED OCT 24 2001

12Z SFC CHART HAD A WELL DEFINED COLD FNT LOCATED FM MSP TO SRN WI
TO NE MO TO SE MO. GOOD LLVL MOISTURE WITH 50+ DWPTS EXTENDING AS
FAR NORTH AS APN. 60+ DWPTS HAVE PUSHED NORTH THRU ERN MO AND CNTRL
KY/FAR SRN IN. ERN KY HAS REMAINED RELATIVELY DRY WITH DWPTS STILL
IN THE 50S AT PRESS TIME. UPPER AIR CHARTS ALL INDICATE A VERTICALLY
STACKED TROF OVER THE CNTRL US WITH STRONG INFLOW JETS AT ALL LVLS.
PROBLEM FOR ERN KY IS THE LACK OF MID LVL MOISTURE. ALL LVLS FROM
85H/70H/50H HAVE DRY AIR ON A 40 TO 60 KT JET WITH THE BEST WINDS AT
70H. HOWEVER THE FETCH IS FROM THE SRN PLAINS AND NOT THE GULF. THIS
SOURCE REGION HAS DWPT DEPRESSIONS OF 16 DEG C.  THIS LACK OF
AVAILABLE MOISTURE IS GOING TO LIMIT THE DURATION OF THE BEST
RAINFALL.

MODELS ALL LOOK GOOD WITH THE AVN THE MOST CONSISTENT AS STATED BY
HPC. WILL FOLLOW AVN FOR THE MAJORITY OF THIS FCST. FNTL PASSAGE
THRU ERN KY BETWEEN 02Z TO 05Z. EXPECTING MOST LOCATIONS IN CWFA TO
MEASURE BUT DYNAMICS NOT FAVORABLE FOR SVR. HOWEVER...THIS SAID AND
THE SPEED OF THE SYSTEM AND THE SPEED OF THE 85H WINDS GIVE US THE
POSSIBILITY FOR LLVL DAMAGING WINDS WITH ANY DOWNWARD TRANSPORT. AT
THE VERY LEAST WILL ISSUE A HIGH WIND ADVISORY FOR THE RIDGETOPS OF
ERN KY FOR THE OVERNIGHT PD AND EXTEND IT INTO THE DAY ON THU. WILL
ALLOW LATER SHIFTS DECIDE IF AN EXTENSION WILL BE NECESSARY.

COLDEST TEMPS WILL BE SAT MORNING WITH A GOOD CHANCE FOR
ACCUMULATING LAKE EFFECT SNOW FOR OUR NRN AND ERN COUNTIES. BY SAT
AFTERNOON THE TEMPS WARM SUFFICIENTLY TO STOP THE SNOW AND THE FETCH
CHANGES TO CUT US OFF FROM LK MI. WILL HAVE TO CONSIDER ANOTHER
ROUND OF COLD TEMPS FOR SUN AM AS THE HIGH MOVES TO WRN KY AND WE
SET UP WITH LIGHT WINDS AND CLEAR SKIES. THE VALLEYS WILL TRAP THE
COLD AIR AND WHAT HEAT IS LEFT WILL RADIATE AWAY.

EXTENDED LOOKS TO BE DRY WITH WARMING TREND THRU WED. NEXT SHOT OF
MOISTURE NOT UNTIL FRI WITH THE MRF.

.JKL...WIND ADVISORY FOR EASTERN 2/3 CWFA THRU NOON THU.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 9:12 PM EDTSevere Thunderstorm WarningJKLBath, Fleming48 min
Oct 24, 9:17 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle43 min
Oct 24, 9:39 PM EDTSevere Thunderstorm WarningJKLMontgomery, Powell51 min
Oct 24, 9:39 PM EDTSevere Thunderstorm WarningJKLEstill51 min
Oct 24, 9:54 PM EDTSevere Thunderstorm WarningJKLWayne36 min
Oct 24, 10:01 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle44 min
Oct 24, 10:06 PM EDTSevere Thunderstorm WarningJKLPulaski39 min
Oct 24, 10:18 PM EDTSevere Thunderstorm WarningJKLMorgan57 min
Oct 24, 10:25 PM EDTSevere Thunderstorm WarningJKLLaurel50 min
Oct 24, 10:31 PM EDTTornado WarningJKLMcCreary, Whitley44 min
Oct 24, 10:40 PM EDTSevere Thunderstorm WarningJKLElliott50 min
Oct 24, 10:53 PM EDTSevere Thunderstorm WarningJKLClay, Knox47 min
Oct 24, 11:03 PM EDTSevere Thunderstorm WarningJKLBreathitt, Leslie, Perry57 min
Oct 24, 11:06 PM EDTSevere Thunderstorm WarningJKLMagoffin39 min
Oct 24, 11:14 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson46 min
Oct 24, 11:21 PM EDTSevere Thunderstorm WarningJKLBell59 min
Oct 24, 11:27 PM EDTSevere Thunderstorm WarningJKLKnott48 min
Oct 24, 11:34 PM EDTSevere Thunderstorm WarningJKLMartin41 min
Oct 24, 11:50 PM EDTSevere Thunderstorm WarningJKLHarlan60 min
Oct 24, 11:56 PM EDTSevere Thunderstorm WarningJKLPike49 min
Oct 25, 12:08 AM EDTSevere Thunderstorm WarningJKLLetcher67 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.